MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. RELOADS FOR LINEAR CUTTERS; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. RELOADS FOR LINEAR CUTTERS; STAPLE, IMPLANTABLE
Model Number 6R45B
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/18/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # unk.The lot/batch was not provided; therefore, the manufacturing records evaluation could not be performed.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a thoracoscopic pneumonectomy, the deployed staples were unformed.The same issue occurred in two cartridges.The device was used on the lung parenchyma.Another device was used to complete the case.There were no adverse consequences to the patient.No further information is available.
 
Additional Manufacturer Narrative
(b)(4) date sent: 5/23/2022 d4: batch #n55j8z additional information was provided: the cartridge was replaced to fire the device again on where the staples were unformed.The procedure was not converted.The stapler will not be returning.The patient¿s condition is stable.Investigation summary : the product was returned to ethicon endo-surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the 6r45b reload was received with no apparent damaged.The reload was received fully fired.No functional test could be performed due the condition of the device.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: close the jaws of the instrument by squeezing the closing trigger until it locks in place.An audible click indicates that the closing trigger is locked.Once in the cavity, press the anvil release button to reopen the instrument jaws and return the closing trigger to its original position.To articulate the instrument, turn the articulating lever until it comes to a stop in either direction.To rotate the instrument, turn the rotating knob by applying pressure in a clockwise or counter-clockwise direction.The instrument shaft will rotate freely in either direction.Position the instrument around the tissue to be stapled.The tissue should be positioned between the black line at the distal end of the jaws and the black line at the proximal end, indicating the end of the staple line.The inner black line references the cut line of the device.After positioning the instrument jaws, close the jaws by squeezing the closing trigger until it locks.An audible click indicates that the closing trigger and jaws are locked.Holding the jaws in place for 15 seconds after closing and prior to firing may result in better compression and staple formation.Fire the instrument by squeezing the firing trigger completely with one continuous, smooth stroke until it rests on the closing trigger.To open the jaws, squeeze the closing trigger, and then simultaneously press the anvil release button.While pressure is still on the anvil release button, slowly release the closing trigger.Gently pull the instrument away from the transected tissue and ensure the tissue is released from the jaws.To remove the instrument from the cavity, squeeze the closing trigger until it locks, closing the jaws.Remove the instrument through the trocar in the closed position.The event could not be confirmed as the reload was received fully fired.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.While we have no reason to believe this contributed to the reported event, it should be noted that the device returned appears to have been used after the expiration date.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.

Brand Name
RELOADS FOR LINEAR CUTTERS
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kara ditty-bovard
475 calle c
guaynabo 
6107428552
MDR Report Key13662273
Report Number3005075853-2022-01320
Device Sequence Number5009527
Product Code GDW
UDI-Device Identifier10705036000846
UDI-Public10705036000846
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/15/2021
Device Model Number6R45B
Device Catalogue Number6R45B
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/23/2022
Supplement Date Received by Manufacturer04/26/2022
Initial Report FDA Received Date03/03/2022
Supplement Report FDA Received Date05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/15/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown